The Annals of Probability

Occupation statistics of critical branching random walks in two or higher dimensions

Steven P. Lalley and Xinghua Zheng

Full-text: Open access

Abstract

Consider a critical nearest-neighbor branching random walk on the d-dimensional integer lattice initiated by a single particle at the origin. Let Gn be the event that the branching random walk survives to generation n. We obtain the following limit theorems, conditional on the event Gn, for a variety of occupation statistics: (1) Let Vn be the maximal number of particles at a single site at time n. If the offspring distribution has finite αth moment for some integer α≥2, then, in dimensions 3 and higher, Vn=Op(n1∕α). If the offspring distribution has an exponentially decaying tail, then Vn=Op(log n) in dimensions 3 and higher and Vn=Op((log n)2) in dimension 2. Furthermore, if the offspring distribution is nondegenerate, then P(Vnδlog n|Gn)→1 for some δ>0. (2) Let Mn(j) be the number of multiplicity-j sites in the nth generation, that is, sites occupied by exactly j particles. In dimensions 3 and higher, the random variables Mn(j)∕n converge jointly to multiples of an exponential random variable. (3) In dimension 2, the number of particles at a “typical” site (i.e., at the location of a randomly chosen particle of the nth generation) is of order Op(log n) and the number of occupied sites is Op(n∕log n). We also show that, in dimension 2, there is particle clustering around a typical site.

Article information

Source
Ann. Probab., Volume 39, Number 1 (2011), 327-368.

Dates
First available in Project Euclid: 3 December 2010

Permanent link to this document
https://projecteuclid.org/euclid.aop/1291388304

Digital Object Identifier
doi:10.1214/10-AOP551

Mathematical Reviews number (MathSciNet)
MR2778804

Zentralblatt MATH identifier
1214.60042

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60G60: Random fields 60F05: Central limit and other weak theorems

Keywords
Critical branching random walks limit theorems occupation statistics

Citation

Lalley, Steven P.; Zheng, Xinghua. Occupation statistics of critical branching random walks in two or higher dimensions. Ann. Probab. 39 (2011), no. 1, 327--368. doi:10.1214/10-AOP551. https://projecteuclid.org/euclid.aop/1291388304


Export citation

References

  • Aronson, D. G. and Weinberger, H. F. (1975). Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation. In Partial Differential Equations and Related Topics (Program, Tulane Univ., New Orleans, La., 1974). Lecture Notes in Math. 446 5–49. Springer, Berlin.
  • Athreya, K. B. and Ney, P. E. (1972). Branching Processes. Springer, New York.
  • Bramson, M., Cox, J. T. and Greven, A. (1993). Ergodicity of critical spatial branching processes in low dimensions. Ann. Probab. 21 1946–1957.
  • Etheridge, A. M. (2000). An Introduction to Superprocesses. University Lecture Series 20. Amer. Math. Soc., Providence, RI.
  • Fleischman, J. (1978). Limiting distributions for branching random fields. Trans. Amer. Math. Soc. 239 353–389.
  • Geiger, J. (2000). A new proof of Yaglom’s exponential limit law. In Mathematics and Computer Science (Versailles, 2000) 245–249. Birkhäuser, Basel.
  • Lalley, S. P. (2009). Spatial epidemics: Critical behavior in one dimension. Probab. Theory Related Fields 144 429–469.
  • Lawler, G. F. and Limic, V. (2010). Random Walk: A Modern Introduction. Cambridge Studies in Advanced Mathematics 123. Cambridge Univ. Press, Cambridge.
  • Lyons, R., Pemantle, R. and Peres, Y. (1995). Conceptual proofs of LlogL criteria for mean behavior of branching processes. Ann. Probab. 23 1125–1138.
  • Perkins, E. (1989). The Hausdorff measure of the closed support of super-Brownian motion. Ann. Inst. H. Poincaré Probab. Statist. 25 205–224.
  • Perkins, E. A. (1988). A space–time property of a class of measure-valued branching diffusions. Trans. Amer. Math. Soc. 305 743–795.
  • Révész, P. (1994). Random Walks of Infinitely Many Particles. World Scientific, River Edge, NJ.
  • Révész, P. (1996). Distribution of the particles of a critical branching Wiener process. Bernoulli 2 63–80.
  • Spitzer, F. (1976). Principles of Random Walks, 2nd ed. Graduate Texts in Mathematics 34. Springer, New York.